Display Settings:

Format

Send to:

Choose Destination
Chudoku Kenkyu. 2007 Apr;20(2):125-9.

[Diphenhydramine poisoning presented with psychotic-like symptoms and choreic involuntary movement: report of two cases].

[Article in Japanese]

Author information

  • 1Emergency and Critical Care Medical Center, Niigata City General Hospital.

Abstract

We encountered two cases of diphenhydramine-containing hypnotics overdose, exhibiting delirium and involuntary choreic movement. In case 1, a 32-year-old man ingested 24 tablets of Drewell, each containing 25 mg diphenhydramine, in a suicidal attempt. About four hours after ingestion, he showed generalized convulsion, delirium, and involuntary choreic movements. Intravenous diazepam was ineffective and he was sedated with continuous infusion of propofol. About 15 hours after ingestion and on discontinuing the sedation, he became alert and did not show any neurological abnormality. The blood concentration of diphenhydramine, measured by liquid chromatography/electrospray mass spectrometry (LC/MS), was 1.26 microg/ mL. In case 2, a 24-year-old woman ingested 114 tablets of Drewell and was admitted to our hospital. Her consciousness was impaired and she was treated with intravenous fluids. About four hours after ingestion, she became restless and showed confusion, agitation, and involuntary choreic movements. Sedation with continuous propofol infusion was required. She awoke the next day on discontinuing the sedation, and she did not show any neurological abnormalities. The blood concentration of diphenhydramine was 2.37 microg/mL. It is suggested that physicians should be aware of psychotic-like symptoms and choreic involuntary movement in patients with diphenhydramine-containing hypnotics overdose.

PMID:
17533963
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Write to the Help Desk